As 12 nations have reported suspected cases of narcolepsy linked to swine flu vaccination, World Health Organization scientists are saying more investigation is warranted. However, the health body has decided to keep its advice in favor of vaccination because it still believes the benefits outweigh a relatively small risk, spokeswoman Alison Brunier said, as quoted by AFP.
Concerns have been heightened since Finland, Sweden and Iceland reported an uptick in narcolepsy cases in youths between the ages of 4 and 19. Finland's National Institute for Health and Welfare says there is a link between GlaxoSmithKline's Pandemrix flu vaccine and a spike in narcolepsy cases. Narcolepsy is a disorder that causes a person to fall asleep suddenly and unexpectedly.
In a statement, the WHO points out narcolepsy is typically seen in persons who have a certain genotype. "Of the cases of narcolepsy tested so far in Finland (n=22), diagnosed during 2009-2010, all have that genotype. The National Institute considers it probable that the Pandemrix vaccine was a contributing factor to this observed increase, and has called for further investigation of other co-factors that may be associated with the increased risk."
Meanwhile, Finnish authorities are saying they will continue thier investigation as planned. "In Finland we are concentrating on getting sufficiently detailed information from those who came down with narcolepsy on the onset of the disease and when the vaccine was administered," Hanna Nohynek of the National Institute for Health and Welfare says, as quoted by the Helsingin Sanomat. A GSK spokesperson says the company is "reviewing the Finnish report and believes it would be premature to draw any conclusions," according to the Telegraph.
Canada's Globe and Mail reports there have been two reports of children developing narcolepsy after receiving the H1N1 vaccine in Quebec, but no indication that case reports are higher because of the vaccine. There, children receive Arepanrix, which is also manufactured by GSK and is similar to Pandemrix. "Considering the millions of doses of Arepanrix that were administered in Canada during the pandemic, the occurrence of only two cases of narcolepsy does not suggest a safety concern," said Sylwia Gomes, senior media relations adviser at the Public Health Agency of Canada.